MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ45
Medical Device Problem Codes Detachment Of Device Component (1104); Migration or Expulsion of Device (1395)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure treating an aneurysm in a renal fistula using pod packing coils (podjs).During the procedure, the physician successfully deployed and detached a ruby coil in the target location using a non-penumbra microcatheter.The physician then attempting to place a podj, however then retracted to reposition the podj because it was deploying in the parent vessel.While retracting the podj, it unintentionally detached while partially within the microcatheter.The physician attempted to remove the detached podj by retracting the microcatheter; however, it was unsuccessful.The physician then made a new groin puncture on the other side of the patient, inserted another microcatheter, and placed additional coils and ruby coils to block the detached podj from going into the flow.The physician then deployed and detached two other ruby coils.Next, the physician tried to move the detached podj into the target location by pushing it with its pusher assembly and another coil pusher assembly; however, it was unsuccessful.The physician then used a snare device and removed the detached podj from the patient.The procedure was completed using additional coils and stents.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the podj stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was missing.The embolization coil was stuck inside the non-penumbra sheath and snare device.Conclusions: evaluation of the returned podj revealed that the sr wire was fractured.This damage was likely a result of forcefully retracting the device against resistance.The podj pusher assembly and non-penumbra microcatheter identified in the complaint were not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7451259
Report Number3005168196-2018-00827
Device Sequence Number10995711
Product Code HCG
UDI-Device Identifier00814548016726
UDI-Public00814548016726
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/11/2025
Device Catalogue NumberRBYPODJ45
Device Lot NumberF80981
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2018
Initial Date Received by Manufacturer 03/27/2018
Supplement Date Received by Manufacturer06/20/2018
Initial Report FDA Received Date04/23/2018
Supplement Report FDA Received Date06/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;